North Carolina, 2015

Damaging Winds in North Carolina, July 14, 2015

July 14, 2015 · NWS MRX · 4 events in 2 counties and zones

A continuation of severe weather from the previous day involved convection which developed early in the day in association with an overnight outflow boundary followed by the main event involving a meso-scale convective system driving southeast into a moderately to highly unstable air mass. An amplifying upper level trough building east through the Ohio Valley added sufficient wind energy for…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A continuation of severe weather from the previous day involved convection which developed early in the day in association with an overnight outflow boundary followed by the main event involving a meso-scale convective system driving southeast into a moderately to highly unstable air mass. An amplifying upper level trough building east through the Ohio Valley added sufficient wind energy for strong and organized storm development. Late in the day into the evening, more storms developed ahead of the system cold front as it moved southeast toward the Southern Appalachian region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 8:36 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 14, 8:36 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 AM EDT TUE JUL 14 2015

.DISCUSSION...SORT OF LIKE THE WAY THE HRRRR HANDLES THE AFTERNOON
CONVECTIVE SHOW. THIS MODEL SEEMS TO UNDERSTAND THAT MORNING
CONVECTION THAT IS CURRENTLY RAKING OVER SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE COULD SUFFICIENTLY STABILIZE THE ATMOSPHERE IN
THIS REGION TO KEEP ANY STORMS FROM BECOMING SEVERE. HOWEVER
FARTHER WEST AND SOUTH WHERE DEWPOINT TEMPERATURES ARE IN THE LOWER
70S...THE ACTION COULD BE LIVELIER. ALSO...THERE DOESN'T APPEAR TO
BE QUITE AS MUCH CLOUD MASS INHIBITING INSOLATION ACROSS WESTERN
AND CENTRAL SECTIONS OF KENTUCKY CLOSER TO WHERE THE NEW DAY'S
STRONG TO SEVERE CONVECTION MAY BUBBLE UP AS THE LAKES SHORT WAVE
DRIVES SOUTHEAST TOWARD THE OHIO VALLEY. AFTER CHECKING OUT POPS IN
THE GRIDS IT LOOKS LIKE THEY ARE SET UP WELL FOR WATCHING THE
MORNING ACTION FADE AWAY TO THE SOUTHEAST WHILE AWAITING EXPECTED
AFTERNOON THROUGH EVENING CONVECTION BUILD BACK ACROSS THE SOUTHERN
APPALACHIAN REGION. CAPES AROUND 3000-4500 J/KG ALONG WITH 35-40
KNOTS OF SHEAR SHOULD LEAD TO SEVERE THUNDERSTORM DEVELOPMENT WITH
THE MAIN THREAT BEING STRAIGHT LINE WIND WITH A MINOR THREAT FOR AN
ISOLATED TORNADO.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jul 14, 2:51 AM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 AM EDT TUE JUL 14 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
351 AM EDT TUE JUL 14 2015 /251 AM CDT TUE JUL 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A WEAKENING LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE
ACROSS MUCH OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA EARLY
THIS MORNING. A LOCALIZED DAMAGING WIND GUST AND HEAVY RAINFALL IS
POSSIBLE WITH THIS ACTIVITY.

A HEIGHTENED RISK FOR WIDESPREAD DAMAGING STRAIGHT-LINE WINDS WILL
EXIST WITH ANOTHER COMPLEX OF SEVERE THUNDERSTORMS THAT MAY
DEVELOP LATE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A
SOUTHWARD MOVING COLD FRONT. IN ADDITION TO THE DAMAGING WIND
THREAT...VERY LARGE HAIL AND LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL WILL ALSO BE POSSIBLE. ADDITIONALLY...THE POTENTIAL FOR A
FEW TORNADOES ALSO EXISTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 14, 8:30 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT TUE JUL 14 2015

TNZ013-035>038-067>071-073-141415-
ROANE TN-KNOX TN-NORTH SEVIER TN-JEFFERSON TN-CAMPBELL TN-
NW BLOUNT TN-LOUDON TN-ANDERSON TN-MORGAN TN-GRAINGER TN-UNION TN-
930 AM EDT TUE JUL 14 2015

...SPECIAL WEATHER STATEMENT...

AT 928 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
MAYNARDVILLE TO 6 MILES EAST OF WARTBURG TO 25 MILES WEST OF
HELENWOOD...AND MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
SOME SMALL HAIL COULD OCCUR AS WELL.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...SEVIERVILLE...CLINTON...LENOIR CITY...
ALCOA...JEFFERSON CITY...KINGSTON...ROCKWOOD...LOUDON...DANDRIDGE...
MAYNARDVILLE...WARTBURG...FARRAGUT...OLIVER SPRINGS...LOUISVILLE...
PLAINVIEW...NEW MARKET...ROCKFORD AND MIDTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3577 8474 3583 8478 3591 8468 3599 8472
      3609 8480 3609 8483 3614 8487 3616 8491
      3621 8491 3624 8488 3628 8488 3617 8453
      3619 8447 3616 8444 3618 8440 3622 8437
      3640 8383 3602 8330 3577 8408
TIME...MOT...LOC 1328Z 318DEG 27KT 3632 8386 3612 8447 3628 8496

TD
Special weather statement, Jul 14, 8:52 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 AM EDT TUE JUL 14 2015

TNZ068-071-072-074-141430-
SEVIER SMOKY MOUNTAINS TN-BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
LOUDON TN-
952 AM EDT TUE JUL 14 2015

...SPECIAL WEATHER STATEMENT...

AT 951 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LENOIR CITY TO 7 MILES
SOUTHEAST OF MARYVILLE TO 9 MILES SOUTHWEST OF GATLINBURG...AND
MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LOUDON...GREENBACK...FRIENDSVILLE...TOWNSEND...ELKMONT...TALASSEE...
CADES COVE...HAPPY VALLEY AND CLOVER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3549 8394 3550 8398 3549 8398 3551 8401
      3556 8400 3554 8409 3559 8411 3559 8417
      3577 8434 3569 8396 3571 8368 3569 8365
      3570 8360 3559 8347 3556 8350 3558 8361
      3556 8377 3552 8383 3552 8388 3547 8394
TIME...MOT...LOC 1351Z 322DEG 16KT 3575 8420 3565 8391 3566 8365

TD
Special weather statement, Jul 14, 10:04 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1104 AM EDT TUE JUL 14 2015

TNZ014>016-VAZ001-141530-
HAWKINS-CLAIBORNE-HANCOCK-LEE-
1104 AM EDT TUE JUL 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
CLAIBORNE...NORTHWESTERN HAWKINS...HANCOCK AND SOUTHWESTERN LEE
COUNTIES...

AT 1103 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 16 MILES NORTH OF HARROGATE-SHAWANEE TO NEAR
SNEEDVILLE...AND MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...TAZEWELL...HARROGATE-SHAWANEE...KYLES
FORD...CUMBERLAND GAP...EVANSTON...HOWARD QUARTER...EWING...
TREADWAY...KLONDIKE...ROSE HILL AND MOORESBURG.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3661 8298 3659 8298 3659 8295 3653 8286
      3630 8326 3632 8328 3635 8326 3638 8329
      3640 8328 3639 8331 3642 8335 3642 8343
      3639 8345 3659 8369 3662 8365 3667 8352
      3667 8342 3670 8334 3674 8316
TIME...MOT...LOC 1503Z 303DEG 44KT 3681 8376 3649 8326

MJB
Special weather statement, Jul 14, 10:18 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1118 AM EDT TUE JUL 14 2015

NCZ060-TNZ085>087-101-102-141545-
CHEROKEE-SOUTHEAST MONROE-NORTHWEST MONROE-WEST POLK-EAST
POLK-MCMINN-
1118 AM EDT TUE JUL 14 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHEROKEE...NORTHEASTERN
POLK...SOUTHEASTERN MCMINN AND SOUTHERN MONROE COUNTIES...

AT 1117 AM EDT...A STRONG THUNDERSTORM WAS 12 MILES EAST OF ETOWAH...
OR 16 MILES NORTH OF DUCKTOWN...MOVING SOUTH AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MURPHY...TELLICO PLAINS...MOUNT VERNON...HIAWASSE DAM...BULLET
CREEK...COKER CREEK...UNAKA AND VIOLET.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3518 8450 3548 8446 3530 8402 3527 8401
      3524 8401 3523 8398 3504 8403
TIME...MOT...LOC 1517Z 347DEG 43KT 3526 8432

MJB
Local storm report, Jul 14, 10:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1138 AM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
07/14/2015                   MONROE             TN   911 CALL CENTER

            COUPLE TREES DOWN.

&&
Special weather statement, Jul 14, 10:59 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1159 AM EDT TUE JUL 14 2015

TNZ015-016-VAZ001-141645-
HAWKINS-HANCOCK-LEE-
1159 AM EDT TUE JUL 14 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAWKINS...HANCOCK
AND SOUTHWESTERN LEE COUNTIES...

AT 1159 AM EDT...A STRONG THUNDERSTORM WAS NEAR SNEEDVILLE...MOVING
SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...TREADWAY...KLONDIKE...KYLES FORD...EVANSTON AND EWING.

LAT...LON 3654 8290 3635 8315 3651 8339 3655 8341
      3660 8347 3660 8351 3663 8356 3667 8349
      3666 8348 3667 8342 3669 8336
TIME...MOT...LOC 1559Z 315DEG 23KT 3654 8330

MJB

The radar

The Knoxville radar (KMRX), 121 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 14, 11:00 AM EST
Where
Cherokee County, Slow Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.170, -83.930

A few trees were reported down.

Thunderstorm Wind, Cherokee

When
July 14, 11:00 AM EST
Where
Cherokee County, Valleytown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.200, -83.820

A few trees were reported down.

Thunderstorm Wind, Cherokee

When
July 14, 4:45 PM EST
Where
Cherokee County, Slow Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.170, -83.930

A few trees were reported down.

Thunderstorm Wind, Clay

When
July 14, 5:20 PM EST
Where
Clay County, 1.83 mi ENE of Shooting Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.030, -83.650

Several trees were snapped and uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592462, 592463, 592464, 592465.